Missouri, 2018

Hail and Damaging Winds in Missouri, July 19, 2018

July 19, 2018 · NWS EAX · 25 events in 7 counties and zones

On the afternoon of Thursday, July 19, significant severe weather occurred in the EAX CWA in two distinct but consecutive rounds. The first round was a line of supercells that formed over the eastern Kansas City metro, produced significant hail up to baseball size, and drifted south southeast with time; the second was an MCS dropping southeast out of the TOP CWA and producing straight-line winds…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the afternoon of Thursday, July 19, significant severe weather occurred in the EAX CWA in two distinct but consecutive rounds. The first round was a line of supercells that formed over the eastern Kansas City metro, produced significant hail up to baseball size, and drifted south southeast with time; the second was an MCS dropping southeast out of the TOP CWA and producing straight-line winds across southwestern portions of the EAX CWA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 19, 3:01 AM CST, 6 hours 35 minutes earlier.

Area forecast discussion, Jul 19, 3:01 AM CST, 6 hours 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
401 AM CDT Thu Jul 19 2018

.Discussion...
Issued at 329 AM CDT THU JUL 19 2018

Early morning radar trends indicate a weakening MCS moving into
far northwest Missouri and southeastern Nebraska. Helping to
sustain this MCS is a shortwave disturbance embedded within the
northwest flow aloft. This disturbance will continue to drop
southeast through the morning, which will allow for chances of
scattered convection to continue through at least the morning
hours across northern Missouri, southward to around the Missouri
River. As scattered convection fires through the morning hours,
there will likely be a sufficient wind profile to bring some
organized storm structures. Since we are looking at early day
convection, it's unlikely at this point that these storms will be
truly surface based, especially considering the light wind field
and the lack of surface heating through the early part of the day,
so perhaps the most prevalent threat with any of this convection
would be hail, as well as localized heavy rain and lightning.

The remainder of the day will be rather conditional, especially
regarding the temperatures, as well as potential instability. It's
probable that the morning convection will keep cloud cover in
place for a good portion of the day, which will stymie the
temperatures. Conceptually, it's hard to imagine temperatures
getting well into the 90s, and model guidance has started to back
off of the mid/upper 90s that they have indicated for the last
few forecast runs, so a downtrend in daytime highs seems
appropriate. Have avoided going too much lower, in order to keep
some consistency with previous forecasts, so heat indices for the
day could possibly get back to around 100 degrees, so have kept
the heat advisory in place. Day shift may need to reassess its
necessity through the morning hours after monitoring the
convection/cloud trends. Aside from the temperatures the clouds
could keep instability a bit more subdued than otherwise. This is
important because in the wake of the morning shortwave disturbance
a surface boundary is expected to slide into the area, which may
kick off another round of thunderstorms Thursday afternoon. This
frontal boundary may end up stalling somewhere near the MO River,
which could keep chances for rain going through the overnight
hours. PWAT values are still pretty high, on the order of 2", so
any storm will have very efficient rain rates, which will lead to
localized high rainfall amounts, perhaps on the order of several
inches. This could lead to areas of localized flooding. Overall
confidence in this forecast is low to medium. Confidence in
scattered thunderstorms through the day is medium to high, but the
coverage will likely be scattered enough that predicting where the
highest impacts will be felt is almost impossible at this point.
Also, given some of the parameters in place regarding the
potential instability and shear it's possible that some of these
storms could be on the strong to severe side.

A pretty major pattern change takes place for Friday, into the
weekend and beyond. The surface frontal boundary slides far enough
south, so as to put the best convergence well south of the
forecast area. By the weekend and into next week, there will be a
heavy influence from a surface ridge, which will encroach the area
by the weekend. This ridge should provide a bit of a drier and
cooler trend for that period.

&&

.Aviation...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1140 PM CDT WED JUL 18 2018

VFR condition will prevail till early Thursday morning when
thunderstorm, sweeping southeast from Nebraska, likely arrive
along the Kansas-Missouri border; between 10Z and 12Z. Storms are
expected to be progressive, and not stick around long, with
activity shifting south and east by late morning with skies
quickly scattering out with winds veering through the south.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory from noon today to 8 PM CDT this evening for
     KSZ057-060-103>105.

MO...Heat Advisory from noon today to 8 PM CDT this evening for
     MOZ028-029-037>039-043>045-053-054.

&&

Discussion...Leighton
Aviation...Cutter
Hazardous weather outlook, Jul 19, 3:59 AM CST, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
459 AM CDT Thu Jul 19 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
459 AM CDT Thu Jul 19 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

.Thunderstorms...
Isolated to scattered thunderstorms will remain possible across
portions of northeastern Kansas and northwestern Missouri through the
morning. Into the afternoon, additional thunderstorm development is
expected along the surface boundary across western Missouri into
southern Iowa. Strong to severe storms are possible, with the
greatest chance in central to northern Missouri. Damaging winds and
hail are the primary concerns.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No Hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

Kurtz

In the hours before

Special weather statement, Jul 19, 6:52 AM CST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
752 AM CDT THU JUL 19 2018

MOZ023-024-032-191330-
Chariton MO-Livingston MO-Linn MO-
752 AM CDT THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHARITON...
SOUTHWESTERN LINN AND SOUTHEASTERN LIVINGSTON COUNTIES UNTIL 830 AM
CDT...

At 752 AM CDT, Doppler radar was tracking a strong thunderstorm near
Utica, or near Chillicothe, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Chillicothe, Meadville, Hale, Wheeling, Sumner and Avalon.

LAT...LON 3959 9322 3960 9327 3961 9328 3961 9337
      3965 9361 3977 9360 3984 9321
TIME...MOT...LOC 1252Z 269DEG 22KT 3972 9355

Grana
Special weather statement, Jul 19, 6:58 AM CST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
758 AM CDT THU JUL 19 2018

MOZ007-016-017-191345-
Putnam MO-Adair MO-Sullivan MO-
758 AM CDT THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ADAIR...SOUTHEASTERN
PUTNAM AND NORTHEASTERN SULLIVAN COUNTIES UNTIL 845 AM CDT...

At 758 AM CDT, Doppler radar was tracking a strong thunderstorm near
Milan, moving east at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Milan, Green City, Greencastle, Pollock and Green Castle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4020 9319 4038 9321 4044 9276 4017 9273
TIME...MOT...LOC 1258Z 265DEG 24KT 4030 9311

Grana
Special weather statement, Jul 19, 7:53 AM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
853 AM CDT THU JUL 19 2018

MOZ002-003-191430-
Worth MO-Nodaway MO-
853 AM CDT THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WORTH AND
NORTHEASTERN NODAWAY COUNTIES UNTIL 930 AM CDT...

At 853 AM CDT, Doppler radar was tracking a strong thunderstorm near
Burlington Junction, or 7 miles northwest of Maryville, moving east
at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Maryville, Ravenwood, Parnell and Pickering.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4042 9454 4039 9456 4038 9460 4032 9460
      4027 9463 4038 9505 4052 9498
TIME...MOT...LOC 1353Z 289DEG 25KT 4044 9495

Grana
Special weather statement, Jul 19, 8:02 AM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
902 AM CDT THU JUL 19 2018

MOZ031-032-038>040-046-191445-
Carroll MO-Saline MO-Chariton MO-Lafayette MO-Cooper MO-Howard MO-
902 AM CDT THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHARITON...CENTRAL
CARROLL...WESTERN HOWARD...SALINE...NORTHEASTERN LAFAYETTE AND
NORTHWESTERN COOPER COUNTIES UNTIL 945 AM CDT...

At 902 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Slater to near Carrollton. Movement was
south at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Marshall, Carrollton, Slater, Salisbury, Glasgow, Brunswick, Waverly,
Keytesville, Bosworth, Malta Bend, Blackburn, Wakenda, Gilliam,
Miami, Bogard, De Witt, Mount Leonard, Grand Pass, Arrow Rock and
Dalton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3897 9277 3914 9368 3948 9356 3947 9282
TIME...MOT...LOC 1402Z 353DEG 21KT 3922 9298 3935 9359

Grana
Special weather statement, Jul 19, 8:26 AM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
926 AM CDT THU JUL 19 2018

MOZ002-004-191500-
Gentry MO-Nodaway MO-
926 AM CDT THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR GENTRY AND EAST CENTRAL NODAWAY
COUNTIES UNTIL 1000 AM CDT...

At 926 AM CDT, Doppler radar was tracking a strong thunderstorm over
Ravenwood, or 10 miles east of Maryville, moving southeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Albany, Stanberry, Ravenwood, Conception Junction, Darlington, Clyde,
Ford City and Conception.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4027 9480 4041 9467 4026 9427 4006 9445
TIME...MOT...LOC 1426Z 300DEG 27KT 4032 9468

Grana
Special weather statement, Jul 19, 8:53 AM CST, 43 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
953 AM CDT THU JUL 19 2018

MOZ038-039-044-045-191530-
Johnson MO-Saline MO-Lafayette MO-Pettis MO-
953 AM CDT THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PETTIS...
SOUTHWESTERN SALINE...SOUTHEASTERN LAFAYETTE AND NORTHEASTERN JOHNSON
COUNTIES UNTIL 1030 AM CDT...

At 953 AM CDT, Doppler radar was tracking a strong thunderstorm over
Sweet Springs, moving southeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sweet Springs, Houstonia, Emma and Hughesville.

This includes Interstate 70 in Missouri between mile markers 60 and
72.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3905 9356 3911 9341 3886 9320 3878 9352
TIME...MOT...LOC 1453Z 326DEG 22KT 3899 9345

Grana

The radar

The Pleasant Hill radar (KEAX), 62 km away, was scanning. The volume nearest the first event began at 15:36 UTC.

Open the radar archive at this moment

Event by event

18 hail, 7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Johnson

When
July 19, 9:36 AM CST to 9:39 AM CST
Where
Johnson County, 1.08 mi E of Knob Noster
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.770, -93.550

A tree was blown onto a home in Knob Noster.

Thunderstorm Wind, Johnson

When
July 19, 9:37 AM CST to 9:40 AM CST
Where
Johnson County, 1.38 mi N of (Szl)whiteman Afb
Measured
68 kt (78 mph) measured gust
Reported by
Public
Coordinates
38.740, -93.550

Peak wind at Whiteman AFB (KSZL) reached 78 mph.

Hail, Johnson

When
July 19, 9:40 AM CST to 9:41 AM CST
Where
Johnson County, 1.75 mi NE of (Szl)whiteman Afb
Measured
1 in hail
Reported by
Public
Coordinates
38.740, -93.530

Thunderstorm Wind, Johnson

When
July 19, 9:40 AM CST to 9:43 AM CST
Where
Johnson County, 2.82 mi S of (Szl)whiteman Afb
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.680, -93.560

An eight inch tree was knocked down and a flag pole was bent on HWY D, 5 miles south of US HWY 50.

Thunderstorm Wind, De Kalb

When
July 19, 9:48 AM CST to 9:51 AM CST
Where
De Kalb County, 7.97 mi E of Osborn
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.750, -94.220

Three power poles were broken at the base, a large business sign was blown down, and several trees were damaged when strong winds came through the north side of Cameron.

Hail, Pettis

When
July 19, 10:02 AM CST to 10:03 AM CST
Where
Pettis County, Green Ridge
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.620, -93.400

Hail, Caldwell

When
July 19, 10:22 AM CST to 10:23 AM CST
Where
Caldwell County, 0.87 mi NE of Polo
Measured
1 in hail
Reported by
Public
Coordinates
39.560, -94.040

Hail, Johnson

When
July 19, 11:54 AM CST to 11:57 AM CST
Where
Johnson County, 0.54 mi E of Warrensburg
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.770, -93.740

Hail, Johnson

When
July 19, 12:00 PM CST to 12:03 PM CST
Where
Johnson County, 3.81 mi SSE of Fayetteville
Measured
1.75 in hail
Reported by
Public
Coordinates
38.830, -93.740

Hail, Johnson

When
July 19, 12:03 PM CST to 12:06 PM CST
Where
Johnson County, 2.15 mi E of Warrensburg
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.770, -93.710

Thunderstorm Wind, Johnson

When
July 19, 12:07 PM CST to 12:10 PM CST
Where
Johnson County, 0.54 mi E of Warrensburg
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.770, -93.740

There were multiple reports of several trees and tree branches down across Warrensburg.

Hail, Jackson

When
July 19, 12:24 PM CST to 12:28 PM CST
Where
Jackson County, Lone Jack Berry Arpt
Measured
2.75 in hail
Reported by
Public
Coordinates
38.870, -94.170

Hail, Cass

When
July 19, 12:45 PM CST to 12:49 PM CST
Where
Cass County, 0.69 mi S of Strasburg
Measured
2.75 in hail
Reported by
Public
Coordinates
38.760, -94.170

Hail, Jackson

When
July 19, 12:48 PM CST to 12:50 PM CST
Where
Jackson County, 2.15 mi E of Blue Summit
Measured
1.5 in hail
Reported by
Public
Coordinates
39.050, -94.410

Hail, Jackson

When
July 19, 12:53 PM CST to 12:55 PM CST
Where
Jackson County, 2.12 mi SE of Independence
Measured
1.25 in hail
Reported by
Public
Coordinates
39.060, -94.400

Hail, Johnson

When
July 19, 12:54 PM CST to 12:57 PM CST
Where
Johnson County, 0.69 mi S of Kingsville
Measured
1.75 in hail
Reported by
Public
Coordinates
38.740, -94.080

Hail, Jackson

When
July 19, 1:15 PM CST to 1:18 PM CST
Where
Jackson County, Lone Jack Berry Arpt
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.870, -94.170

Hail, Jackson

When
July 19, 1:16 PM CST to 1:19 PM CST
Where
Jackson County, 0.88 mi NW of Lake Lotawana
Measured
2 in hail
Reported by
NWS Employee
Coordinates
38.910, -94.330

Hail, Jackson

When
July 19, 1:16 PM CST to 1:19 PM CST
Where
Jackson County, 0.69 mi S of Lees Summit
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
38.910, -94.380

Hail, Jackson

When
July 19, 1:20 PM CST to 1:23 PM CST
Where
Jackson County, Lone Jack Berry Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
38.870, -94.170

Hail, Cass

When
July 19, 1:30 PM CST to 1:33 PM CST
Where
Cass County, 0.88 mi SE of Lake Winnebago
Measured
1.75 in hail
Property damage
$10,000
Reported by
NWS Employee
Coordinates
38.810, -94.260

A storm producing golf ball sized hail did damage to NWS staff vehicles.

Hail, Cass

When
July 19, 2:06 PM CST to 2:08 PM CST
Where
Cass County, 0.88 mi SE of Garden City
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.560, -94.190

Ping pong ball sized hail covered the deck like snow.

Hail, Cass

When
July 19, 2:07 PM CST to 2:10 PM CST
Where
Cass County, 0.88 mi SE of Garden City
Measured
1.75 in hail
Reported by
Public
Coordinates
38.560, -94.190

This report was received via social media.

Thunderstorm Wind, Bates

When
July 19, 3:58 PM CST to 4:01 PM CST
Where
Bates County, 0.54 mi E of Rich Hill
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.100, -94.360

Several powerlines were down near Rich Hill.

Thunderstorm Wind, Bates

When
July 19, 3:58 PM CST to 4:01 PM CST
Where
Bates County, Adrian
Measured
61 kt (70 mph) estimated gust
Reported by
State Official
Coordinates
38.400, -94.350

Several powerlines were down across Adrian.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773019, 773025, 773001, 773020, 773021, 773002, 773003, 773004, 773005, 773006, 773022, 773007, 773008, 773009, 773010, 773011, 773012, 773013, 773014, 773015, 773016, 773017, 773018, 773023, 773024.